Pennsylvania, 2022Winter Weather in Pennsylvania, February 13, 2022
February 13, 2022 · NWS CTP · 1 event in 1 county or zone
Light snow developed over southern Pennsylvania beneath the right-entrance region of an upper-level jet well to the northwest of a developing storm off the mid-Atlantic coast. The southeastern piedmont of Pennsylvania received anywhere from 2 to 6 inches of snow, with lesser amounts to the northwest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow developed over southern Pennsylvania beneath the right-entrance region of an upper-level jet well to the northwest of a developing storm off the mid-Atlantic coast. The southeastern piedmont of Pennsylvania received anywhere from 2 to 6 inches of snow, with lesser amounts to the northwest. The snow was generally confined south and east of a line from Johnstown to State College to Williamsport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 13, 12:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Feb 13, 12:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
1244 AM EST Sun Feb 13 2022
.SYNOPSIS...
Falling temperatures this evening will precede a stripe of
light snow spreading northeast from the Blue Ridge across the
lower Susquehanna Valley late tonight into early Sunday. Upslope
snow showers could linger over the Laurel Highlands through
Sunday night with cold and dry conditions across the remainder
of central PA for Valentine's Day. Expect a big swing in
temperatures from well below to well above normal next week with
daytime highs surging 30 to 40 degrees warmer from Monday to
Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
Focus overnight remains on wave of low pressure, which is
progged to ride northeast along stalled frontal boundary over
North Carolina and southeast Virginia. Models continue to
indicate the northern edge of its snow shield will work into the
southeast part of the forecast area late tonight in a region of
frontogenetic forcing beneath right entrance of a strong upper
level jet streak. Although the snow should generally be light,
hi-res models indicate a period of moderate snow is possible
over areas southeast of Harrisburg.
With unseasonably mild temperatures observed in the LSV over
the last 24 hours, warm road temps (in the low 40s per 03Z RWIS
data) are likely to be somewhat of a limiting factor for
accumulation (at least at the onset of pcpn). Air temps will
also be marginal, falling to around 30F by 12Z Sunday.
Therefore, we expect the heaviest accumuations to be on non
paved surfaces which could mitigate/reduce overall the travel
impact to some extent.
WPC mean snow ratios of near 15/1, combined with ensemble mean
qpf, supports a 2-3 inch snowfall over portions of Adams, York
and Lancaster counties, with lighter amounts of an inch or less
extending north into the Middle Susq Valley. Hi-res models
indicate most of the snow should fall between 07Z-10Z and will
likely end completely by late morning.
Model RH profiles support brightening skies Sunday, as
subsidence briefly builds into the region behind low pressure
exiting the Mid Atlantic coast and a potent mid level shortwave
approaching from the Grt Lks. Large scale forcing ahead of this
feature, combined with steepening lower tropospheric lapse
rates, are likely to produce a few snow showers across the
Allegheny Plateau by Sunday evening.
Forecast soundings Sunday are well mixed to 850mb, where temps
support highs ranging from the low 20s over the northern
mountains, to the mid 30s across the Lower Susq Valley.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A potent mid level shortwave is progged to pass over the area
Sunday night. Although pwats will be unimpressive with this
feature, significant large scale forcing as inferred by model
500-300mb qvec convergence fields and orographic forcing support
painting higher POPs than those of the NBM. In addition, steep
lower tropospheric lapse rates and even some minimal cape
indicate the potential of snow squalls, dropping a quick inch in
some spots. The snow squall parameter lights up, mainly over
the southwest part of the forecast area, Sunday night with
passage of the shortwave.
A core of very cold air will flood into the area behind the
shortwave late Sunday night. Temperatures falling into the
single digits, combined with a northwest breeze, will likely
result in wind chills of 5-10 below zero early Monday morning
over the northern tier.
High pressure building into the area on Monday should bring an
end to any lingering snow showers. So it will be a cold and dry
Valentine's Day. Temps will bottom out on Monday night as the
high drifts over CPA. MaxT will be 10 to 20F below normal and
low temps will be in the single digits and teens again Monday
night (with some more room to the downside should ideal
radiational cooling conditions manifest).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Expect a significant pattern change next week, as a potent upper
low digs into the western U.S. early in the week and evolves
into a trough that pushes into the central U.S. later in the
week. Downstream of this trough, upper-level ridging will
develop over the eastern United States.
At the surface, high pressure will pass overhead on Tuesday
before pushing off the East Coast by Wednesday. Meanwhile, a
frontal boundary will develop over the middle of the county
and approach Pennsylvania by Thursday.
This pattern favors a pronounced warming trend, as very mild
air is drawn northward from the Gulf of Mexico (GOMEX) via broad
southwesterly flow. Additionally, an influx of deep GOMEX
moisture is expected to produce a significant rainfall across
central PA as the front approaches and crosses the area
Thursday into Thursday night. Latest GEFS and ECENS plumes
indicate rainfall totals of near 1 inch are likely.
Seasonably cold and dry conditions appear likely Friday/Friday
night, as the front passes east of PA and high pressure builds
in from the Grt Lks. There is fair agreement among med range
guidance that an Alberta Clipper will track north of Pa
early next weekend with the trailing cold front coming through
Saturday. Early indications are for a dry fropa with parent
shortwave and sig forcing passing well north of the state.
Expect temperatures to rebound to above normal Saturday in the
southwest flow preceding the front.
Weather Highlights/Threats...
-Notable warming trend Tuesday through Thursday, peaking with
high temperatures 15-20 degrees above normal on Thursday
-Significant rainfall (potentially 1+ inches) Thurs/Thurs night
-Rain ends as a period of snow showers over the Alleghenies
-Return to colder temperatures to end the week
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
06Z TAFS sent. Tried to fit fcst to obs and radar, we had
a few flurries outside the office here for a brief time when
I came in at 1130 PM. Radar shows 2 bands of snow. Bands may
merge. HZL down to 3/4SM in snow, while IPT nothing yet, and
SEG just under 3SM. IPT may have downslope taking place. The
airmass is rather dry at low levels, which may limit snow
reaching the low levels.
For later Sunday night, more snow showers possible across the
west, as winds aloft shift to the northwest.
Earlier discussion below.
Winds will become less gusty this evening into tonight. MVFR
cigs will linger over the western highlands. At the same time,
a weak wave of low pressure will bring MVFR cigs and light snow
into the Lower Susq Valley (LNS and MDT) after midnight. Parts
of the Lower Susq Valley (including LNS) will likely drop to IFR
in snow during the pre- dawn hours on Sunday.
Light snow across SE PA should taper off by midday on Sunday.
Lingering MVFR cigs are expected over the western highlands,
with snow showers possible again by late afternoon. Scattered
SHSN may become heavy with squalls possible Sun night as low
level lapse rates steepen and an upper level trough moves
overhead.
Outlook...
Mon...snow showers across the west early, then clearing.
Tue-Wed...No sig wx expected.
Thurs...Restrictions likely, with rain showers overspreading
the area from west to east through the day. Becoming breezy.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM EST this morning for
PAZ064>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Steinbugl
AVIATION...Martin/Evanego/ColbertHazardous weather outlook, Feb 12, 8:53 PM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
853 PM EST Sat Feb 12 2022
PAZ004>006-010>012-037-041-042-045-046-049>053-058-140200-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
853 PM EST Sat Feb 12 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ017>019-024>028-033>036-056-057-059-063-140200-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-
Lebanon-Cumberland-
853 PM EST Sat Feb 12 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered snow squalls are possible late Sunday night, which could
result in locally dangerous driving conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ064>066-140200-
Adams-York-Lancaster-
853 PM EST Sat Feb 12 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
Scattered snow squalls are possible late Sunday night, which could
result in locally dangerous driving conditions.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Winter Weather, Somerset
- When
- February 13, 2:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- State Official
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Light snow (generally less than 1 inch) produced slick roads in Somerset County. This resulted in the closure of Route 40 in both directions in Addison Township due to multiple vehicles getting stuck. The road was reopened after being closed for a little more than one hour, once PennDOT treated the road.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, February 13, 202214 events
- Winter Weather in New York, February 13, 202214 events
- Winter Weather in Pennsylvania, February 13, 202212 events
- Winter Weather in Maryland, February 13 to 14, 202211 events
- Winter Weather in New Jersey, February 13, 202210 events
- Winter Weather in Connecticut, February 13 to 14, 20228 events
- Winter Weather in New Jersey, February 13, 20226 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 13, 20226 events
- Extreme Cold in Minnesota, February 13, 20224 events
- Blizzard and Winter Weather in Alaska, February 13 to 14, 20224 events
- Winter Weather in West Virginia, February 13, 20223 events
- Heavy Snow in Massachusetts, February 13 to 14, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 997075.